Minnesota, 2024

Drought in Minnesota, April 1 to 30, 2024

April 1 to 30, 2024 · NWS DLH · 7 events in 7 counties and zones

D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties to begin April. Rainfall over the latter half of the month led to a reduction in the area of D2 Severe Drought with the update on the 30th leading to the removal of D2 Severe Drought across Crow Wing and Aitkin counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties to begin April. Rainfall over the latter half of the month led to a reduction in the area of D2 Severe Drought with the update on the 30th leading to the removal of D2 Severe Drought across Crow Wing and Aitkin counties. Precipitation for the month ended up around 0.25-0.75 inches above normal, highest across the southern portion of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 11:46 PM CST, 14 minutes earlier. Its key messages:

  • Small chance for flurries today and Monday.
  • Better chance for some light snow/rain Tuesday before a dry spell into early weekend.
  • Warming temperatures and snowmelt this week. A better chance of widespread precipitation arrives next weekend.
Area forecast discussion, Mar 31, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 AM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Small chance for flurries today and Monday.

- Better chance for some light snow/rain Tuesday before a dry
  spell into early weekend.

- Warming temperatures and snowmelt this week. A better chance
  of widespread precipitation arrives next weekend.

&&

.DISCUSSION...
Issued at 221 PM CDT Sun Mar 31 2024

A band of light snow has been floating through the forecast area
causing a few observation gages to register precip. It did snow
briefly at the office and on webcams, but the warm March
sun is causing it to melt immediately on impact causing no
impacts. The atmosphere really is being quite efficient with
this band as there's not much to work with aside from a weak
Fgen band and maybe a little upper level support with generally
+ omega.

Aside from this, a fairly quiet weather period continues where
the main story is just the rise in temperatures and a stray
chance for precip here and there.

With snowpack melting this week, minimum RH (fire weather
concerns), and temperatures will be the main story. With a
healthy snowpack, it may take a few days of these 40 degree
temperatures to remove most of the snowpack, but eventually it
will be gone, and temperature fluctuations will get larger
especially on the warm end as the week progresses. Same for
MinRH, as soon as the snowpack leaves, that will also fluctuate
much more, but until the snow leaves...no worries.

There is a strong vort max / upper level low that crosses
Tuesday that is expected to cause enough lift to generate some
light precipitation across the Northland. Continued to up PoPs
in this package and also increased QPF slightly which will eek
out less than a half an inch of snow for north-central and
northeast MN.

Winds also behave themselves for the most part through the week
though Wednesday should be breezy for most. All in all, not a
bad week ahead weather-wise. Cloudy skies will probably be the
most annoying part of the forecast as they linger fairly
frequently through Tuesday as a larger system passes well to our
south.

A warm and wet system may begin to move into our area by late
next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1246 AM CDT Mon Apr 1 2024

VFR conditions are expected through the period for most. There
is some concern for patchy fog tonight but we expect coverage to
be very limited, especially with higher clouds moving in. There
will be some cumulus that develops this afternoon and bases
will be as low as MVFR in the Arrowhead and in the Saint Croix
River Valley region. In addition to the cumulus, some very light
precipitation is possible, mainly along the North Shore and in
the Arrowhead. Flurries/drizzle/freezing drizzle will be the
precipitation types but amounts will be quite light and it
should be low impact.

&&

.MARINE...
Issued at 221 PM CDT Sun Mar 31 2024

Fairly calm conditions tonight. Monday, northeast winds return,
with some stronger gusts to near 20 to 25 knots near the head
of the lake Monday afternoon. Waves up to 3 feet are possible.
Winds remain northeast into Tuesday, but decrease in speed.

Northerly gale gusts are possible along the North Shore on
Wednesday.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Wolfe
AVIATION...Melde
MARINE...Wolfe
Hazardous weather outlook, Mar 31, 12:59 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
159 PM CDT Sun Mar 31 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
159 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow accumulations are possible Tuesday and Wednesday with
less than an inch of accumulation expected.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-011900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
159 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northeast winds will strengthen Monday and cause waves to build.
Hazardous conditions are possible Monday evening near the Twin
Ports.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Koochiching

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted through the month across the southwestern corner of the county. Precipitation for the month was near normal over the county and no changes in drought statis were observed other than an expansion of D1 Moderate Drought across the eastern half of the county.

Drought, Northern Itasca

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

D2 Severe Drought conditions were in place across the western quarter of northern Itasca County throughout the month with no changes observed. Precipitation for the month was near to slightly above normal over the northern part of the county, but it wasn't enough to lead to any improvement.

Drought, Southern Itasca

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

D2 Severe Drought conditions were in place across the far western reaches of southern Itasca County throughout most of the month with a reduction in area with the update on the 30th leaving D2 Severe Drought confined to areas adjacent to Lake Winnibigoshish. Overall, precipitation for the month was up to one inch above normal.

Drought, Northern Cass

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across all of northern Cass County for most of the month before becoming confined to the western half of the northern part of the county with the update on the 30th. Precipitation for the month was around 0.75-1.25 inches above normal, with much of it falling during the latter half of the month.

Drought, Southern Cass

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across almost all of southern Cass County for most of the month outside of a very small area D1 Moderate Drought along the Crow Wing River in the far southeastern corner of the county. Above normal precipitation during the latter half of the month led to the almost complete removal of D2 Severe Drought across the southern half of the county with the update on the 30th, leaving only a small area just southwest of Backus. Precipitation for the month was around 1 to 2 inches above normal with much of it falling during the last few weeks of the month.

Drought, Crow Wing

When
April 1, 12:00 AM CST to April 30, 6:00 AM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across northwestern quarter of the county for most of the month before above normal precipitation during the latter half of the month led to the complete removal of D2 Severe Drought across the county with the update on the 30th. Precipitation for the month was around 1 to 2 inches above normal with much of it falling during the last few weeks of the month.

Drought, Northern Aitkin

When
April 1, 12:00 AM CST to April 30, 6:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across very small sliver of the far northwest corner of the county for most of the month before above normal precipitation during the latter half of the month led to the complete removal of D2 Severe Drought across the county with the update on the 30th. Precipitation for the month was around 0.25 to 0.75 inches above normal with much of it falling during the last few weeks of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169157, 1169159, 1169167, 1169171, 1169175, 1169176, 1169177.